Alert archive / Indiana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 133, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 8, 2005, 5:49 PM EST for Whitley County, Indiana. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2005, 5:49 PM EST (22:49 UTC)
- Expired
- Aug 8, 2005, 6:45 PM EST
- In force
- 56 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 31 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 5:50 PM EST | HAIL 1 | Tri-Lakes, IN | NICKEL TO QUARTER SIZE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 082249
SVRIWX
INC183-082345-
/O.NEW.KIWX.SV.W.0133.050808T2249Z-050808T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
549 PM EST MON AUG 8 2005
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WHITLEY COUNTY IN INDIANA
* UNTIL 645 PM EST
* AT 546 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES EAST OF TRI-LAKES
TO 7 MILES EAST OF COLUMBIA CITY TO 9 MILES EAST OF COLUMBIA
CITY...AND MOVING WEST AT 5 MPH.
* LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
TRI-LAKES...
COLLINS...
COLUMBIA CITY...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4128 8532 4117 8535 4112 8528 4111 8535
4113 8552 4129 8560
$$2 follow-up statements
000
WWUS53 KIWX 082304
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
603 PM EST MON AUG 8 2005
INC183-082345-
/O.CON.KIWX.SV.W.0133.000000T0000Z-050808T2345Z/
WHITLEY IN-
603 PM EST MON AUG 8 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM EST FOR...
NORTHEASTERN WHITLEY COUNTY IN INDIANA
AT 559 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. THESE SEVERE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 4 MILES EAST OF TRI-LAKES TO 7 MILES EAST OF COLUMBIA CITY...AND
MOVING WEST AT 5 MPH. NICKEL SIZE HAIL WAS REPORTED IN TRI-LAKES AT
550 PM EST.
LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
LORANE AND TRI-LAKES...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...DESTRUCTIVE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY
FROM WINDOWS.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4128 8532 4117 8535 4112 8528 4111 8535
4113 8552 4129 8560
$$000
WWUS53 KIWX 082343
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
642 PM EST MON AUG 8 2005
INC183-082352-
/O.EXP.KIWX.SV.W.0133.000000T0000Z-050808T2345Z/
WHITLEY IN-
642 PM EST MON AUG 8 2005
...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 645
PM EST FOR...
NORTHEASTERN WHITLEY COUNTY IN INDIANA
AT 638 PM EST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH 8 PM EST. HEAVY
RAINFALL WILL POSE THE MAIN THREAT FROM ANY ADDITIONAL STORMS.
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4128 8532 4117 8535 4112 8528 4111 8535
4113 8552 4129 8560
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:35 PM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 8, 2:35 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 235 PM EST MON AUG 8 2005 .SHORT TERM... TONIGHT AND TUESDAY. KIWX RADAR THIS AFTN DEPICTED SCATTERED CONVECTION ACRS ABOUT THREE FOURTHS OF THE CWFA THIS CONVECTION WAS IN RESPONSE TO AN UNSTABLE AIRMASS (MUCAPE AROUND 3000 J/KG) AND WEAK CONVERGENT BOUNDARIES (LAKE BREEZE FRONT AND SUBTLE BOUNDARY ACRS NE INDIANA/NRN OHIO). ALSO...THERE WAS A MINOR S/WV APCHING FROM THE NORTHWEST. HOWEVER...THIS DOES NOT SEEM TO BE A PLAYER ATTM. WITH THE CONVECTION GETTING ITS ENERGY FROM DAYTIME HEATING AND NOT LARGE SCALE FORCING...AM EXPECTING IT TO DWINDLE GRADUALLY AFTER SUNSET. THEREAFTER...SKIES WILL BECOME MOSTLY CLEAR. THERE COULD BE SOME PATCHY FOG OVERNIGHT...ESPECIALLY WHERE THUNDERSTORMS HAVE OCCURRED (HEAVY RAINFALL). WILL NOT MENTION AT THIS TIME...BUT WILL PASS THOUGHTS ON TO EVENING FORECASTER...WHICH BY THEN WILL HAVE A BETTER IDEA WHERE RAIN HAS FALLEN. OVERNIGHT LOWS WILL RANGE FROM THE MID 60S TO AROUND 70 DEGREES. ON TUESDAY...S/WV RIDGING IS FCST TO OCCUR ACRS THE REGION. IN ADDITION...THERE ARE NO APPRECIABLE LOW LVL CONVERGENT BOUNDARIES INDICATED ATTM BY THE MODELS. HENCE...DRY CONDITIONS ARE EXPECTED. WAA ASSOCD WITH THE MID LVL RIDGING WILL PUSH 850 MB TEMPS INTO THE +19 TO +21 DEGREE RANGE. THESE VALUES ARE GOOD ENOUGH FOR HIGH TEMPS TO AT LEAST REACH THE LOWER 90S ACRS THE ENTIRE FCST AREA. && .LONG TERM... TUESDAY NIGHT THROUGH MONDAY PROBLEM OF DAY IS CHANCES/TIMING OF STORMS...ESPECIALLY THURSDAY THROUGH MONDAY. IN THE BIG PICTURE THERE WILL BE A ZONAL FLOW FOCUSED JUST TO THE NORTH OF THE AREA. ANY WAVES MOVING THRU THE FLOW MAY MAY ALLOW ORGANIZED CONVECTION TO DEVELOP INTO THE AREA. MODELS ARE OFFERING QUITE A VARIABLE SET OF SOLUTIONS TODAY. MOST AGREE FRONTAL PASSAGE WILL OCCUR WEDNESDAY AFTERNOON THRU EARLY MORNING THURSDAY. WILL FOCUS BEST CHANCES OF THUNDER DURING THOSE TIMES. MODELS REALLY BEGIN TO DIVERGE IN SOLUTIONS THURSDAY THRU THE REMAINDER OF THE FORECAST AS THEY STRUGGLE TO FORECAST TRANSITORY WAVES IN THE FLOW. WITH STRONG MODEL DIFFERENCES AND LITTLE IN THE WAY OF RUN TO RUN CONSISTENCY IN ANY PARTICULAR MODEL...CHOSE TO KEEP ONGOING FORECAST IN TACT...TO AVOID POTENTIAL YOYOING OF PRECIP FORECAST. DUE TO LOWERED CONFIDENCE IN RAIN ON THURSDAY...LOWERED PROBABILITY OF PRECIP VALUES AS LOW AS COULD TO CONTINUE MENTION IN FORECAST. TEMPERATURES WILL CONTINUE TO BE AT OR ABOVE NORMAL. && .PREV FORECAST... UPDATE... BASED ON LATEST SATELLITE/RADAR TRENDS...IT APPEARS THERE IS ANOTHER CONVERGENCE AXIS DEVELOPING FROM ERN INDIANA INTO NRN OHIO. LATEST RUC AND MSAS DEPICT THIS FEATURE. AS A RESULT...WILL UPDATE ALL ZONES TO INCLUDE A 30 PERCENT CHC OF SHOWERS/THUNDERSTORMS FOR THE REMAINDER OF THE AFTN...AND WILL LINGER A SLIGHT CHC ACRS THE ERN TWO THIRDS OF THE CWFA INTO THE EARLY EVENING. && .AVIATION... LATEST VISIBLE SATELLITE AND RADAR TRENDS ARE DEPICTING TWO SUBTLE CONVERGENCE BOUNDARIES. THE FIRST ONE WAS LOCATED JUST TO THE LEE OF LAKE MICHIGAN...AKA A LAKE BREEZE. THE SECOND ONE WAS JUST SE OF THIS BOUNDARY. 12Z NAM AND LATEST RUC40 CONTINUE TO SHOW THESE TWO BOUNDARIES FOR THIS AFTN...AND THEY MAY CONSOLIDATE INTO ONE BOUNDARY AS THEY SLOWLY MOVE SE. ISOLD SHOWERS HAVE ALREADY DEVELOPED...AND WITH MORE DIABATIC HEATING TO TAKE PLACE ...THUNDERSTORMS WILL SOON ERUPT. CONVECTION SHOULD STAY ISOLD/SCT IN NATURE WITH THE LACK OF STRONG LOW LVL CONVERGENCE AND UPR SUPPORT. AS SUCH...WILL INTRODUCE A VCTS AT KSBN. FOR KFWA...BELIEVE CHC OF THUNDERSTORMS ARE LESS LIKELY THERE...SO WILL LEAVE OUT. FOR TONIGHT...WITH DIURNAL COOLING...CONVECTION SHOULD GRADUALLY WANE IN THE EVENING...WITH SKIES BECOMING MOSTLY CLEAR. SOME MVFR CONDITIONS IN MIST CAN BE EXPECTED AT KFWA TOWARD MORNING. S/WV RIDGING WILL OCCUR ON TUESDAY. THUS...AM NOT EXPECTING CONVECTION. DIURNAL CUMULUS CLOUDS WILL DEVELOP ACRS THE REGION AROUND 15Z. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && AVIATION/SHORT TERM...HICKMAN LONG TERM...EDDY
Hazardous weather outlook, Aug 8, 1:00 PM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 100 PM EST MON AUG 8 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004- 005-015-016-024-025-091045- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB- STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN- WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD- JAY-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS- FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX... NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN... ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY... SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON... LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...HUNTINGTON... BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY... MONTPELIER...PORTLAND...NILES...BENTON HARBOR...ST. JOSEPH... BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS... COLDWATER...HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...DEFIANCE... NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT... DELPHOS...LIMA 100 PM EST MON AUG 8 2005/ 100 PM CDT MON AUG 8 2005/ 200 PM EDT MON AUG 8 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHERN LOWER MICHIGAN... NORTHERN INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...BRIEF HEAVY RAIN AND WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT. A FEW OF THE STORMS MAY BECOME STRONG OR SEVERE WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-091045- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 200 PM EDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT. A FEW STORMS WITH WIND GUSTS TO 35 KNOTS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE
In the hours before
Local storm report, Aug 8, 5:09 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 PM EST MON AUG 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL FORT WAYNE 41.07N 85.14W
08/08/2005 1.00 INCH ALLEN IN AMATEUR RADIO
IPFW CAMPUS ON EAST SIDE OF TOWN
0506 PM HAIL 1 E FORT WAYNE 41.07N 85.12W
08/08/2005 0.88 INCH ALLEN IN EMERGENCY MNGR
&&
ASTEVENSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:54 PM EST | Severe Thunderstorm Warning | IWX | Allen | 51 min |
| Aug 8, 5:03 PM EST | Severe Thunderstorm Warning | IWX | Allen | 57 min |
| Aug 8, 6:07 PM EST | Severe Thunderstorm Warning | IWX | Noble | 38 min |
| Aug 8, 6:13 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko | 62 min |
| Aug 8, 6:30 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 60 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.